Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Nashville, TN

August 5, 2004Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 5, 2004, 5:56 AM CDT for Davidson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 5:56 AM CDT (10:56 UTC)
Expired
Aug 5, 2004, 8:00 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 051102
FFWBNA
TNC037-051300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 AM CDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE

* UNTIL 800 AM CDT

* RAINFALL AMOUNTS OF AS MUCH AS 1 TO 2 INCHES HAVE FALLEN OVER      
  PORTIONS OF DAVIDSON COUNTY EARLIER THIS MORNING. AS ADDITIONAL    
  SHOWERS AND STORMS MOVE SOUTHWARD OUT OF KY...AN ADDITIONAL ONE    
  HALF INCH OR SO OF RAINFALL WILL BE POSSIBLE. THIS WILL ONLY       
  ENHANCE THE CHANCES OF FLASH FLOODING ACROSS THE AREA.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3626 8675 3610 8701 3606 8674 3614 8659

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:00 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 3:00 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 AM CDT THU AUG 5 2004

.DISCUSSION...
CURRENTLY...SURFACE COLD FRONT STRETCHES FROM NEW YORK CITY AREA
ALONG THE OHIO RIVER VALLEY THROUGH NORTHERN ARKANSAS AND CENTRAL
OKLAHOMA. STRONG ML/UL TROUGH ACROSS THE AREA. SHOWERS AND
THUNDERSTORMS CURRENTLY COVERING MUCH OF MIDDLE TENNESSEE...WITH
ADDITIONAL ACTIVITY TO OUR NORTHWEST ALONG THE FRONT. CONVECTION
UPSTREAM EXPECTED TO WORK ITS WAY ACROSS THE CWA INTO THE LATE
MORNING THUS HAVE RAISED POPS SLIGHTLY WEST...WILL LEAVE LIKELY
ON THE PLATEAU.

AFTER THE FRONT MOVES THROUGH...EXPECTING COOLER THAN USUAL TEMPS THE
NEXT SEVERAL DAYS AS RIDGE EXTENDING FROM HIGH PRESSURE IN SOUTHERN
CANADA BUILDS OVER THE AREA. NEXT CHANCE FOR RAIN WILL BE TUESDAY
WHEN MORE MOIST AIR IS FORECAST TO REACH MIDDLE TENNESSEE.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/VIRTS
Hazardous weather outlook, Aug 5, 5:30 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING INTO THE AREA COULD BRING EITHER AN ISOLATED
SEVERE THUNDERSTORM OR TWO...OR LOCALIZED FLASH FLOODING TO MIDDLE
TENNESSEE THIS MORNING. CONDITIONS WILL CLEAR UP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

07

In the hours before

Local storm report, Aug 5, 2:15 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      3 N DICKSON             36.12N 87.38W
08/05/2004                   DICKSON            TN   LAW ENFORCEMENT

            WATER COVERING ROADWAY ON HWY 48

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:12 PM CDTFlash Flood WarningOHXMontgomery, Stewart3 hr
Aug 4, 10:28 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
Aug 5, 12:23 AM CDTFlash Flood WarningOHXDickson2 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.